Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Rapid City, SD

June 8, 2021Haakon County, Jackson County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 8, 2021, 2:20 PM MDT for Haakon County, Jackson County, Pennington County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2021, 2:20 PM MDT (20:20 UTC)
Expired
Jun 8, 2021, 3:15 PM MDT
In force
55 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Haakon County, SD, Jackson County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 68 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:32 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 11:32 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1132 AM MDT Tue Jun 8 2021

.DISCUSSION...(Today Through Monday)
Issued at 229 AM MDT Tue Jun 8 2021

An upper low sits off the Pacific NW, and a shortwave
over southern CA will approach the northern plains today. Skies are
mostly cloudy across the region, and radar is is showing some light
showers over northeastern WY. With a surface low over western SD,
winds are cyclonic around 10 mph. Temperatures are in and around the
70s.

Upper shortwave will move over the northern Rockies by 00Z this
evening. As a deeper surface low associated with this shortwave
pushes through WY today, southerly winds across the western SD
plains will advect in warm, moist air. With highs in the 90s and dew
points in the 60s, MLCAPE is expected to reach 1500-2500 J/kg by
afternoon. Storms will fire along the dryline across northeastern
WY mid-afternoon, although instability there won't be as high.
Shear will be weak across western SD, but around 30 kts along the
trough. CAMs continue to indicate storms developing into a squall
line as they shift eastward, slowly tracking across western SD
though the evening with the upper shortwave. Expecting mainly
strong winds with this system, but hail cannot be ruled out.

Hot and mostly dry weather can be expected on Wednesday, although
good instability may support some thunderstorms across south central
SD along a surface trough. Upper support and shear are weak, so not
expecting much for severe weather, but a strong storm or two could
be possible.

West coast trough will approach the northern plains on Thursday, and
surface low will deepen as it crosses WY/MT. Setup for Thursday
looks similar to that of today, but with better shear and
instability, and stronger upper-level support. Severe thunderstorms
will be possible across much of the CWA Thursday evening, shifting
into the eastern Dakotas after midnight. Associated cold front will
sweep through the region Thursday night.

Upper wave will lift out of the northern plains Friday. Behind the
cold front, temperatures will warm only into the 70s and lower 80s,
and northwesterly winds will be breezy. Models continue to depict
broad upper ridging for the weekend, with temperatures warming back
into the 80s and 90s. Friday and Saturday will be dry, but a
shortwave could bring the next chance for thunderstorms on Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1128 AM MDT Tue Jun 8 2021

Thunderstorms are expected to develop late afternoon and early
evening over eastern WY, and move through the forecast area this
evening into the overnight hours. Strong winds and small hail may
be possible with ongoing storms, otherwise VFR conditions are
expected through the TAF period.

&&

.FIRE WEATHER...
Issued At 229 AM MDT Tue Jun 8 2021

Breezy southwesterly winds will advect hot, dry air
into northeastern WY today. Winds of 15 to 25 mph with gusts up
to 35 mph will be possible, and minimum relative humidity is
expected to dip near 10%. Looking at 30-day Standardized
Precipitation Indices and comparing them to this week, conditions
have become much drier across Campbell County, western Weston
County, and southwestern Crook County. Additionally, two large
fires have burned portions of Campbell County over the last few
days. Looking at photographs of these fires, grasses have begun to
dry out. Therefore, will go ahead with a Red Flag Warning for
Campbell County, and subsequent shift can determine whether to
expand into Weston/Crook.

Thursday looks like a similar setup for northeastern WY: very dry
air and breezy southerly winds, along with hot temperatures. May
need headlines Thursday as well.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ314-315.

&&

DISCUSSION...Pojorlie
AVIATION...Dye
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Jun 8, 5:49 AM MDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
549 AM MDT Tue Jun 8 2021

SDZ001-002-012-013-024>031-041-042-072>074-WYZ056>058-071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. Some of these storms may be
severe with large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-091300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
549 AM MDT Tue Jun 8 2021 /649 AM CDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming and the Black Hills and push through the
Western South Dakota this evening. A strong storm or two is
possible later this evening. The main threat will be damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms on Wednesday, severe
storms are not expected.

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Northwestern and Central South
Dakota has an enhanced risk of severe storms with the rest of the
area in a slight risk. Damaging wind and hail are most likely, but
there is also a chance of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-055-091300-
Northern Campbell-Southern Campbell-
549 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A line of storms is expected to develop late this afternoon over
Northeastern Wyoming. A storm or two may be severe with large
hail and damaging wind.

Hot, dry, and breezy conditions will develop across Campbell
County this afternoon. Several data sources indicate grasses are
drying out, so critical fire weather conditions are expected. For
more information see the latest Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered severe storms are likely Thursday afternoon and evening
over the northern High Plains. Damaging wind and hail are most
likely, but there is also a chance of a tornado. Additionally, hot
and breezy conditions are expected in the afternoon, which may
lead to critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 8, 2:17 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
217 PM MDT Tue Jun 8 2021

SDZ031-032-082045-
Pennington Co Plains SD-Haakon SD-
217 PM MDT Tue Jun 8 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN HAAKON AND EAST CENTRAL
PENNINGTON COUNTIES...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Grindstone, or 13 miles west of Philip, moving
north at 20 mph.

Pea to nickel size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Grindstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 10185 4401 10199 4423 10211 4426 10182
TIME...MOT...LOC 2017Z 174DEG 16KT 4408 10193

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:44 PM MDTSpecial Weather StatementUNRFall River46 min
Jun 7, 7:29 PM MDTSpecial Weather StatementUNRFall River46 min
Jun 7, 8:43 PM MDTSpecial Weather StatementUNRFall River47 min
Jun 8, 2:17 PM MDTSpecial Weather StatementUNRHaakon28 min
Jun 8, 3:32 PM MDTSpecial Weather StatementUNRPerkins43 min
Jun 8, 4:07 PM MDTSpecial Weather StatementUNRZiebach38 min
Jun 8, 4:22 PM MDTSpecial Weather StatementUNRPerkins53 min
Jun 8, 4:45 PM MDTSpecial Weather StatementUNRPerkins30 min
Jun 8, 4:54 PM MDTSevere Thunderstorm WarningUNRPerkins66 min
Jun 8, 2:37 AM MDTRed Flag WarningUNRCampbell17 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.